A sudden loss of range and voice quality – what is the way forward?
Dear Doctor Jahn,
For some strange reason I’ve lost my upper range and my lower range is quite raspy–I am currently scheduled to sing a pop concert, using my upper range, with a local symphony in two months! Their press goes out in a week. Do I hope for improvement and everything works out? Do I let the symphony know in advance of predicament? I don’t have a cold or flu. My voice, throat, vocal chords, etc. do not hurt.
For a well-trained singer performing legitimate repertoire, this might be a loss of the higher notes from swelling, which in turn could be from excessive singing, overexertion or other factors that can alter the surface of the vocal folds.
Allergies are a common co-factor, which can thicken your mucus and cause mild swelling of the vocal tract, making it more difficult and effortful to produce a voice.
If you keep singing and trying to push through, the compensatory maneuver is to overly squeeze the vocal folds together and “muscle” the voice.
This, in turn, will start to affect the lower range of the voice, and cause
hoarse-ness, starting in the mix and then eventually involving the lower voice as well.
It is also possible that you have a severe enough inflammation of the larynx that the inflammation itself has caused hoarseness throughout the range.
Once infection and reflux have been ruled out, I might be suggesting a course of cortisone by mouth, and the use of an inhaler that includes saline, cortisone, and a vasoconstrictor such as Neo-Synephrine.
I would certainly advise the sponsors that you are having vocal difficulties; even if you can perform, they should have a back-up plan.
This is a case where an examination is really the way forward.
I would suggest that you get to your local laryngologist right away for a definitive diagnosis.
Anthony F. Jahn MD
Dr. Jahn welcomes your questions. You can send these to email@example.com
This discussion is for general information and not to be construed as specific medical advice that you should obtain from your own physician.